Differential Diagnosis of Severe Cutaneous Drug Eruptions
- Nicolas BachotAffiliated withDepartment of Dermatology, Hôpital Henri Mondor, Université Paris XII Email author
- , Jean-Claude RoujeauAffiliated withDepartment of Dermatology, Hôpital Henri Mondor, Université Paris XII
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Adverse cutaneous reactions to drugs are frequent, mostly secondary to antibacterials, however, serious adverse cutaneous reactions are infrequent. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are a spectrum of the same disease. They are the more severe drug eruptions, with a mortality around 30% for TEN. The confusion between erythema multiforme major and SJS means that erythema multiforme major is the main differential diagnosis. Skin disorders involving desquamation, in particular after pustulosis, are also common differential diagnoses. Mechanical or autoimmune blistering are also potential misdiagnoses of TEN/SJS.
Hypersensitivity Syndrome (HSS) or Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) is a severe cutaneous drug reaction with often a long duration of eruption and serious other organ involvement. Exfoliative dermatitis, whether caused by psoriasis, dermatitis or lymphoma, can be thought of as a differential diagnosis of DRESS/HSS. Angio-immunoblastic lymphadenopathy, viral eruption and vasculitis are other differential diagnoses of DRESS/HSS.
Prompt recognition of a severe drug reaction and withdrawal of the culprit drug is often the most important therapeutic action. Alternatively, a delay in starting a specific treatment for a disease misdiagnosed as a drug eruption could be deleterious.
- Differential Diagnosis of Severe Cutaneous Drug Eruptions
American Journal of Clinical Dermatology
Volume 4, Issue 8 , pp 561-572
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors